Alert archive / North Carolina / Flash Flood Warnings in 2025

Flash Flood Warning 6, NWS Raleigh, NC

May 29, 20254 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at May 29, 2025, 5:38 PM EDT for 4 counties in North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2025, 5:38 PM EDT (21:38 UTC)
Expired
May 29, 2025, 8:45 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, NC, Harnett County, NC, Johnston County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:50 PM EDTFLASH FLOOD5 Sw Bonnie Doone, NCReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.
May 29, 5:50 PM EDTFLASH FLOOD5 Sw Bonnie Doone, NCReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WGUS52 KRAH 292138
FFWRAH
NCC051-085-101-163-300045-
/O.NEW.KRAH.FF.W.0006.250529T2138Z-250530T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
538 PM EDT Thu May 29 2025

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Northern Cumberland County in central North Carolina...
  Southeastern Harnett County in central North Carolina...
  Southwestern Johnston County in central North Carolina...
  Northwestern Sampson County in central North Carolina...

* Until 845 PM EDT.

* At 538 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2.5 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fayetteville, Fort Bragg, Dunn, Benson, Godwin, Pope AFB, Spring 
  Lake, Erwin, Eastover, Newton Grove, Wade, Falcon, Linden, Vander, 
  Spivey's Corner, Anderson Creek, Timberlake and Bonnie Doone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3536 7876 3541 7848 3530 7832 3519 7835
      3512 7849 3507 7861 3500 7896 3505 7909
      3506 7909 3507 7909 3510 7910 3516 7910
      3518 7910 3528 7900

FLASH FLOOD...RADAR INDICATED

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:43 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 29, 2:43 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
243 PM EDT Thu May 29 2025

.SYNOPSIS...
A mid and upper-level disturbance will move northeast across the
Carolinas this afternoon and evening. Low pressure will strengthen
across the lower Ohio Valley later tonight and across and offshore
the Middle Atlantic Friday and Friday night. A trailing, strong cold
front will move across the southern Middle Atlantic and Carolinas
Friday afternoon and evening.

&&

.NEAR TERM /TONIGHT/...
As of 240 PM Thursday...

...Level 1/Marginal Threat for severe storms through
this evening...

A series of convective-enhanced impulses/MCVs will move through the
region this afternoon, ahead of a southern stream shortwave trough
currently positioned over the mid south. This trough is expected to
track east-northeast through the area this evening and tonight.

Rain and storms chances will increase significantly between 18-21z,
as these disturbances move into the area. Scattered to numerous
showers and thunderstorms are likely, with the best coverage and
potentially strongest storms enhanced by the sea-breeze boundary
that's expected to advance inland. The strongest storms,
particularly any that forms into a cluster, will be capable of
strong to locally damaging wind gusts.

The severe threat is expected to diminish this evening as boundary
layer(BL) stabilization sets in with the loss of daytime heating.
Additionally, weak mid-level lapse rates will further limit storm
intensity. However, rain chances will persist through the overnight
hours, as 500mb height falls on the order of 40-60m overspread the
region.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 240 PM Thursday...

...There remains a Level 2/Slight Risk of Severe Storms Friday afternoon
and evening...

A strong mid-level trough centered across the Ohio and Tennessee
Valleys Friday morning will shift eastward, reaching the Carolinas
Friday evening and Friday night. At the surface, a pre-frontal sfc
trough located along the lee of the Appalachians will advance
eastward during the afternoon and evening, preceding the main cold
front expected to sweep east across the area later in the evening.

After any lingering morning convection, a brief reprieve is expected
before more widespread development of showers and storms in the
afternoon  as strong synoptic scale lift(80-110 meter 500mb height
falls) and associated mid and upper jet spreads in from the west.

This lull will allow for partial daytime heating, with highs in the
upper 70s to lower/mid 80s. Combined with surface dewpoints in the
lower to mid 60s F, this should yield moderate destabilization
across central NC.

A pre-frontal band of showers and thunderstorm is expected to cross
the mountains in the late morning to early afternoon, progressing
eastward through the area between 18 to 00z. Additionally, closely-
spaced convective re-development is likely along the actual cold
front, which should exit eastern counties by around 03z Saturday.

The leading pre-frontal convective band appears most likely to bring
the greatest severe threat. Given strong 0-6 km shear of 50-60 kts,
Large hail and damaging wind gusts will be the primary hazards. An
isolated tornado will also be possible. The severe threat appears
greatest from 2-8pm in the west, to 4-10 pm in the east.

Skies are expected to clear out from west to east after midnight
with CAA during the latter half of the night allowing for seasonably
cool overnight lows Saturday morning in the lower to mid 50s across
the across the NW to around 60 east. &&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 155 PM Thursday...

* Marginal (1/5) risk for severe weather on Saturday in the
  northeast. Scattered thunderstorms may pose a threat for hail and
  damaging winds.

* Multiple rounds of unsettled weather are possible over the weekend
  associated with multiple shortwave troughs.

The mid and upper level trough will continue to pivot over the
region, with multiple embedded shortwave troughs expected to impact
the region. The first shortwave will move through the region
Saturday, increasing rain chances in the north and east. Scattered
thunderstorms may develop in the afternoon and evening. Long,
straight hodographs suggest that with any cells that form, hail and
damaging winds are possible. Another shortwave trough will move
through the region Sunday afternoon, bringing a slight chance of
showers during the afternoon through night. The final shortwave
should pivot across the region on Monday, allowing for a slight
chance of afternoon thunderstorms in the Coastal Plain. High
pressure and deep ridging is expected to start to build in on
Tuesday, leaving a dry forecast for the majority of the rest of the
extended period. Otherwise, rain chances increase again Thursday
afternoon as another cold front approaches the region.

In terms of temperatures, the long term will be dominated by a
warming trend after the slight cool down from the cold fropa on
Friday. Expect maximum temperatures to increase from the mid 70s to
low 80s on Saturday, to the upper 80s to low 90s on Thursday. Low
temperatures will increase from the 50s on Saturday night, to the
upper 60s to low 70s by Thursday night.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 200 PM Thursday...

24-hour TAF period: MVFR ceilings continue to be observed early this
afternoon at many sites across central NC, especially the northern
Piedmont. Daytime heating and mixing should help lift these ceilings
to the low VFR range over the next few hours, latest to occur at INT
and GSO. Meanwhile, destabilization and a series of mid/upper
disturbances will bring scattered showers and storms to the region
this afternoon and evening, with coverage increasing from west to
east between 18z and 22z. Locally gusty winds and MVFR conditions
will be possible in any storms, which was highlighted with a PROB30
group at all TAF sites. An area of more stratiform rain is then
expected to move across central NC overnight tonight, particularly
in the south and east, with accompanying MVFR ceilings/visibilities.
Once this rain exits, ceilings are expected to lower to the IFR
range in many areas early Friday morning. LIFR and fog/mist will
even be possible around 09z to 13z, mainly around the Triad where
some partial clearing could occur. Ceilings will then lift to MVFR
around mid morning and VFR by late morning and early afternoon.

Outlook: Strong to severe thunderstorms will be possible along and
ahead of a cold front on Fri, and a few showers/storms may redevelop
with daytime heating, especially around RWI, on Sat. Additionally,
gusty surface winds are expected from the southwest Fri and west
northwest Sat. VFR conditions and dry weather are expected early
next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...LBH
AVIATION...Danco/MWS
Hazardous weather outlook, May 29, 6:28 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
628 AM EDT Thu May 29 2025

NCZ007>011-021>028-038>043-073>078-083>086-088-089-301200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
628 AM EDT Thu May 29 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered storms will develop this afternoon through evening. The
strongest storms and any that cluster will be capable of strong to
locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms are expected Friday. Although large hail and
damaging wind gusts will be the primary hazards, an isolated
tornado or two will also be possible.

A few storms with small hail will also be possible Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially during the afternoon
Friday.

In the hours before

Special weather statement, May 29, 2:54 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
254 PM EDT Thu May 29 2025

NCZ074-075-292000-
Montgomery NC-Moore NC-
254 PM EDT Thu May 29 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MOORE AND SOUTHEASTERN
MONTGOMERY COUNTIES THROUGH 400 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm near
Biscoe, or 10 miles southeast of Troy, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southern Pines, Carthage, Pinehurst, Whispering Pines, Robbins,
Candor, Taylortown, Vass, Cameron, and Seven Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3529 7989 3552 7941 3552 7938 3523 7920
      3518 7982
TIME...MOT...LOC 1853Z 246DEG 19KT 3528 7974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JD
Special weather statement, May 29, 3:47 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
347 PM EDT Thu May 29 2025

NCZ088-089-292045-
Sampson NC-Cumberland NC-
347 PM EDT Thu May 29 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SAMPSON AND
SOUTHEASTERN CUMBERLAND COUNTIES THROUGH 445 PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tobermory, or 13 miles northeast of Lumberton, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roseboro, Stedman, Salemburg, Autryville, Cedar Creek, and Bushy Lake
Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3486 7893 3518 7862 3499 7839 3485 7861
      3485 7883 3483 7890
TIME...MOT...LOC 1947Z 229DEG 20KT 3481 7889

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JD
Local storm report, May 29, 4:18 PM EDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
418 PM EDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Dmg     Vass                    35.26N 79.28W
05/29/2025                   Moore              NC   911 Call Center

            tree down in Vass.

&&

CA
Special weather statement, May 29, 4:19 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
419 PM EDT Thu May 29 2025

NCZ042-077-088-089-292115-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
419 PM EDT Thu May 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAMPSON...SOUTHERN
HARNETT...NORTHERN CUMBERLAND AND SOUTHWESTERN JOHNSTON COUNTIES
THROUGH 515 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pope AFB, or near Fort Bragg, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fayetteville, Lillington, Fort Bragg, Dunn, Benson, Godwin, Pope AFB,
Spring Lake, Erwin, and Eastover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3506 7909 3509 7909 3509 7910 3511 7910
      3513 7911 3517 7910 3519 7910 3521 7912
      3533 7910 3549 7840 3501 7842
TIME...MOT...LOC 2018Z 268DEG 22KT 3524 7900

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JD
Special weather statement, May 29, 4:40 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
440 PM EDT Thu May 29 2025

NCZ007-008-292145-
Person NC-Granville NC-
440 PM EDT Thu May 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN PERSON AND CENTRAL
GRANVILLE COUNTIES THROUGH 545 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roxboro, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oxford, Roxboro, Stovall, Bushy Fork, Moriah, Berea, Surl, and Hyco
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3621 7855 3629 7915 3643 7914 3647 7856
TIME...MOT...LOC 2040Z 273DEG 17KT 3635 7902

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:54 PM EDTSpecial Weather StatementRAHMoore66 min
May 29, 3:26 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee, Moore49 min
May 29, 3:47 PM EDTSpecial Weather StatementRAHCumberland58 min
May 29, 4:19 PM EDTSpecial Weather StatementRAHCumberland, Harnett56 min
May 29, 4:40 PM EDTSpecial Weather StatementRAHGranville, Person65 min
May 29, 5:09 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson, Wayne51 min
May 29, 5:16 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford44 min
May 29, 5:59 PM EDTSpecial Weather StatementRAHStanly61 min
May 29, 6:27 PM EDTSpecial Weather StatementRAHAnson, Richmond63 min
May 29, 6:30 PM EDTFlash Flood WarningRAHDavidson, Montgomery, Randolph, Stanly3 hr
May 29, 6:36 PM EDTFlash Flood WarningRAHAnson, Richmond3 hr
May 29, 6:46 PM EDTFlash Flood WarningRAHAlamance, Guilford3 hr
May 29, 6:56 PM EDTSpecial Weather StatementRAHRandolph64 min
May 29, 6:57 PM EDTSpecial Weather StatementRAHAlamance, Guilford63 min

Nearby

Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.